Alert archive / Texas / Special Weather Statements in 2025

Special Weather Statement, NWS Midland/Odessa, TX

April 4, 2025Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Apr 4, 2025, 10:21 PM CDT for Martin County, Midland County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2025, 10:21 PM CDT (03:21 UTC)
Expired
Apr 4, 2025, 10:45 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Hail
0.75 in
Wind
30

Counties Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2025-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2025-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS84 KMAF 050321
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
1021 PM CDT Fri Apr 4 2025
 
TXZ051-062-050345-
Midland TX-Martin TX-
1021 PM CDT Fri Apr 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GLASSCOCK...
NORTHERN MIDLAND AND MARTIN COUNTIES THROUGH 1045 PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland, moving northeast at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Tarzan, Courtney, Midland, Cotton Flat, Greenwood, Stanton, Lenorah,
Midland Airpark, Stanton Municipal Aiport, Skywest Airport, and
Midland International Air and Space Port.

This includes Interstate 20 between mile markers 129 and 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3208 10178 3201 10179 3175 10198 3183 10221
      3250 10214 3250 10170 3209 10170
TIME...MOT...LOC 0321Z 205DEG 59KT 3194 10204 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Apr 4, 6:40 PM CDT, 3 hours 41 minutes earlier. Its key messages:

  • Updated at 638 PM CDT Fri Apr 4 2025
  • High rain chances are in the forecast across much of the area today through Saturday. The best chances for decent wetting rainfall are across the southeast New Mexico Plains, Permian Basin, Guadalupe and Davis Mountains, and Upper Trans Pecos region.
  • A few strong to marginally severe storms capable of producing hail will be possible this evening through late tonight over the eastern Permian Basin and Lower Trans Pecos region. Large hail(up to 1"), damaging winds, and frequent lightning will be the main hazards.
  • A transition from rain to snow will be seen across southeast New Mexico, northern Permian Basin, Guadalupe and Davis Mountains early Saturday morning. Uncertainty exists regarding snow accumulations. Highest snowfall expected in the Guadalupe Mountains. Minor travel impacts expected in these areas.
Area forecast discussion, Apr 4, 6:40 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
640 PM CDT Fri Apr 4 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 638 PM CDT Fri Apr 4 2025

- High rain chances are in the forecast across much of the area
  today through Saturday. The best chances for decent wetting
  rainfall are across the southeast New Mexico Plains, Permian
  Basin, Guadalupe and Davis Mountains, and Upper Trans Pecos
  region.

- A few strong to marginally severe storms capable of producing
  hail will be possible this evening through late tonight over the
  eastern Permian Basin and Lower Trans Pecos region. Large
  hail(up to 1"), damaging winds, and frequent lightning will be
  the main hazards.

- A transition from rain to snow will be seen across southeast New
  Mexico, northern Permian Basin, Guadalupe and Davis Mountains
  early Saturday morning. Uncertainty exists regarding snow
  accumulations. Highest snowfall expected in the Guadalupe
  Mountains. Minor travel impacts expected in these areas.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 333 PM CDT Fri Apr 4 2025

A rinse and repeat weather pattern heading into tonight. The surface
low pressure located in southern Texas/northern Mexico vicinity
sticks around, supplying more moisture return across the eastern
half of the forecast area. The longwave mid-level trough continues
to approach the region tonight pulling in the moisture and providing
lift for another round of showers and storms. The environment for
tonight's storms will be less favorable compared to last night. High
resolution forecast soundings and hodographs support once again
multicellular to discrete convective mode given straight wind
profiles and high shear coinciding with low elevated MU CAPE (500
J/kg) across the eastern Permian Basin. Guidance depicts storms
developing over the eastern Permian Basin areas around midnight
tonight lasting through the early morning hours. HREF and other
deterministic guidance have PWATs values up to 1 inch over these
areas which is at least 0.3 inches higher than normal for this time
of year per SPC sounding climatology. The higher than normal PWATs
indicate heavy rainfall, especially with the more stronger storms.
These storms are anticipated to move off to the east and northeast
very quickly which will mitigate a flash flood threat. If training
of thunderstorms does occur over the same areas, this may result in
some areas to flood. The main threats for the strongest storms will
be large hail and damaging winds with these storms being confined
over the eastern Permian Basin. Areas elsewhere are forecasted to
widespread showers with some general thunderstorms mixed in as well.

Let's talk rainfall accumulations from what already has fallen into
tomorrow afternoon. Ensemble guidance is in good agreement with much
of the region receiving 0.75-1.30", while areas further south near
the Big Bend, Presidio Valley, and Lower Trans Pecos receiving 0.10-
0.5". By Saturday afternoon, colder air arrives in the region behind
a cold front. The colder air mass will supply snow across
southeastern New Mexico, the Guadalupe/Davis Mountains, and the
northern/central Permian Basin. Timing of the snowfall is expected
to begin as early as tomorrow morning in the Guadalupes. The other
aforementioned areas are forecasted to see snow by the afternoon,
lasting through midnight Saturday night/Sunday morning.

Now let's talk snowfall accumulations. Portions of the Guadalupe
Mountains have the potential of reaching 7-8", 3-4" in some portions
of the Davis Mountains, while 1-2" in the Davis Mtns foothills, and
1-4" in southeastern New Mexico/far northwestern Permian Basin.
Minor travel impacts are expected for portions of these areas, while
moderate impacts in the Guadalupe Mountains per the Winter Storm
Severity Index. Given these potential travel impacts, a Winter
Weather Advisory has been issued for central and northern Lea, the
Eddy County plains, Davis Mountains along with the foothills, and
Gaines County. A Winter Storm Warning has been issued for portions
of the Guadalupe Mountains as well. Another hazard to consider,
especially areas outside of the winter weather hazards is the
freezing temperatures Sunday morning. Low temperatures are
anticipated to reach the mid 20s to mid 30s regionwide. Therefore, a
Freeze Watch has been issued for most of the forecast area. One last
hazard to mention is the refreezing of lingering wet surfaces
areawide, which may result in a few slick spots mainly occurring
on bridges and overpasses for the Sunday morning commute.

Lamberson

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 333 PM CDT Fri Apr 4 2025

By Sunday morning, the cold air will have dropped over the region
and highs that day reach into the 40s to low 50s for areas north of
I-10. 60s and 70s hold to the south. Ridging moves back into the
area for Tuesday and Wednesday with highs surging back above normal
into the 80s. Low temperatures follow suit and move into the 50s for
most each morning through the rest of next week. Precipitation
chances stay low (<5%) for the extended. Winds look to remain on the
lighter side as well.

-Stickney

&&

.AVIATION...
(00Z TAFS)
Issued at 638 PM CDT Fri Apr 4 2025

MVFR to IFR conditions are expected at all TAF sites for almost
the entirety of the next 24 hours. A slow moving upper low will
bring light to moderate rain and rain showers to all terminals.
Conditions below minimums are not expected. Winds increase
Saturday causing light low level turbulence.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               44  50  31  58 /  80 100  40   0
Carlsbad                 38  46  29  54 /  80 100  20   0
Dryden                   52  65  36  62 /  80  70  20   0
Fort Stockton            47  54  33  56 /  90 100  30   0
Guadalupe Pass           34  39  28  47 /  70  90  20   0
Hobbs                    37  46  26  55 /  80 100  30   0
Marfa                    40  50  27  53 /  70  90  20   0
Midland Intl Airport     44  49  32  57 /  80 100  30   0
Odessa                   45  48  32  57 /  90 100  30   0
Wink                     44  51  31  57 /  90 100  30   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Warning from 7 AM CDT /6 AM MDT/ to 10 PM CDT /9 PM
     MDT/ Saturday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

     Freeze Watch from late Saturday night through Sunday morning for
     Andrews-Borden-Central Brewster-Chinati Mountains-Chisos
     Basin-Crane-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson-Ector-Gaines-Glasscock-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Reagan-Reeves County Plains-Scurry-Upton-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     Winter Weather Advisory from 7 AM to 10 PM CDT Saturday for
     Davis Mountains-Davis Mountains Foothills-Gaines.

NM...Winter Storm Warning from 6 AM to 9 PM MDT Saturday for
     Guadalupe Mountains of Eddy County.

     Freeze Watch from late Saturday night through Sunday morning for
     Central Lea-Eddy County Plains-Guadalupe Mountains of Eddy
     County-Northern Lea-Southern Lea.

     Winter Weather Advisory from 6 AM to 9 PM MDT Saturday for
     Central Lea-Eddy County Plains-Northern Lea.

&&

SHORT TERM...11
LONG TERM....93
AVIATION...10

In the hours before

Special weather statement, Apr 4, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1021 PM CDT Fri Apr 4 2025

TXZ051-062-050345-
Midland TX-Martin TX-
1021 PM CDT Fri Apr 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GLASSCOCK...
NORTHERN MIDLAND AND MARTIN COUNTIES THROUGH 1045 PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland, moving northeast at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Tarzan, Courtney, Midland, Cotton Flat, Greenwood, Stanton, Lenorah,
Midland Airpark, Stanton Municipal Aiport, Skywest Airport, and
Midland International Air and Space Port.

This includes Interstate 20 between mile markers 129 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3208 10178 3201 10179 3175 10198 3183 10221
      3250 10214 3250 10170 3209 10170
TIME...MOT...LOC 0321Z 205DEG 59KT 3194 10204

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 11:02 PM CDTSpecial Weather StatementMAFGlasscock28 min
Apr 4, 11:06 PM CDTSpecial Weather StatementMAFScurry24 min
Apr 4, 11:13 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry24 min
Apr 4, 11:47 PM CDTSpecial Weather StatementMAFGlasscock, Reagan43 min
Apr 4, 11:51 PM CDTSevere Thunderstorm WarningMAFMitchell20 min
Apr 5, 3:03 AM CDTFreeze WarningMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 17 more31 hr
Apr 5, 3:03 AM CDTHigh Wind WarningMAFCulberson22 hr

Nearby

Special Weather Statements in Texas, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.